Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

July 18, 2021Dare County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jul 18, 2021, 5:59 PM EDT for Dare County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 5:59 PM EDT (21:59 UTC)
Expired
Jul 18, 2021, 6:45 PM EDT
In force
46 min
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Norfolk radar (KAKQ), 167 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1545 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

883 
WWUS82 KMHX 182159
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
559 PM EDT Sun Jul 18 2021

NCZ203-182245-
Northern Outer Banks-
559 PM EDT Sun Jul 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DARE COUNTY...

At 558 PM EDT, a strong thunderstorm was located over Whalebone, or 8
miles south of Kill Devil Hills, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Kill Devil Hills, Southern Shores, Nags Head, Manteo, Colington,
Whalebone, Jockeys Ridge State Park, Roanoke Island Festival Park,
Wright Brothers National Monument, Nags Head Fishing Pier, Avalon
Pier, Wanchese, Bodie Island Lighthouse and Outer Banks Fishing Pier.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3580 7545 3581 7570 3612 7575 3611 7574
      3612 7574 3615 7553 3600 7545
TIME...MOT...LOC 2158Z 267DEG 19KT 3591 7562 

$$

41

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 18, 4:11 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 18, 4:11 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
411 PM EDT Sun Jul 18 2021

.SYNOPSIS...
A cold front will slowly approach from the northwest tonight. The front
will stall near or just to the west, leading to a wetter,
more unsettled pattern for the region through midweek.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 3 PM Sun...Latest radar showing tstms forming along the
seabreeze boundary as expected. Storms will continue to form
along this main axis as seabreeze supported by outflow will
continue to slowly push inland and fire up additional convection
through the aftn. Heavy downpours and training of tstm cells
will cause concern for localized flooding. Then an approaching
cold front will trigger another area of showers a tstms across
the I-95 corridor and push it eastward towards the coast late
aftn to evening. Latest RAP mesoanalysis shows plentiful
instability at 3000-4000 J/kg of MUCAPE across the region to
support increasing storm coverage through this evening. Weak
shear will likely limit any severe potential, however. By the
evening, two boundaries will clash, resulting in messy storm
mode with the latter cold front becoming the dominant axis,
helping push showers and storms towards the coastline. Tstm
activity will diminish a bit with loss of daytime heating, but
sct clusters of more stratiform showers with a few tstms will
linger across the region through Monday morning. PWAT values
will remain around 2 inches overnight, helping maintain the
concern of heavy downpours. Lows tonight in the low 70s with
mostly cloudy skies.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 320 PM Sun...Upper level troughing continues to linger across
the Eastern US, providing a pattern of unsettled weather.
Trough digs a bit more across the Southeast Monday aftn,
forming a sfc low around the Carolinas along a weakening cold
front. With PWAT values remaining around 2 inches, we can expect
widespread rain coverage Monday across the region with clusters
of heavier downpours and embedded tstms. While not much
instability is expected, fcst soundings show typical skinny
CAPE profiles commonly associated with heavy rain events.
Expecting a general 1-2" QPF across the area with locally
heavier amounts possible, leading to the potential risk of
localized flooding. Cloudy skies and rain-cooled air will likely
moderate aftn temps, so nudged highs down a few degrees closer
to coolest guidance, resulting in widespread low-80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
As of 300 AM Sunday...Wet and much cooler weather will start
the week, then becoming hot and humid late week into next
weekend with a return to typical pattern of mainly
afternoon/evening showers and thunderstorms.

Tuesday...Continues to look very wet with scattered to numerous
showers and thunderstorms expected through the period. Current
forecast expecting an additional inch or so of rain through Tue
night. Given that this month has started out dry, not
anticipating needing to issue a Flash Flood Watch at this time.
Temps will be running below normal due to clouds/widespread
precipitation with highs in the low to mid 80s both days.

Wednesday through Saturday...The cold front is forecast to wash
out Wed and Thu resulting in decreasing coverage of showers and
thunderstorms beginning Wed when PoPs will be back down in the
chance range. Beginning Thu and persisting into next weekend,
eastern NC should return to a more typical summer weather
pattern of hot and humid conditions with mainly afternoon/early
evening showers and thunderstorms. Highs inland are forecast to
reach the upper 80s to lower 90s each day.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /Through 18Z Monday/...
As of 120 PM Sun...VFR conditions expected over the next couple
of hours before storms begin to fill across the region this
aftn. First round of tsra expected to form along the seabreeze
within the next few hours. Greatest impacts will be at EWN/OAJ
terminals through the early evening with moments of sub-VFR
conditions expected within storms. Second round of tsra will
form along a frontal boundary around the I-95 corridor before
moving eastward late aftn. Greatest impacts will be at PGV/ISO
for this line late aftn/evening hours. By mid to late evening,
two areas of storms will begin to blend and become less
organized. Sct showers with a few tstorms can be expected
overnight through Monday morning. By mid-morning, more
organized area of showers and a few tstorms expected to spread
across the region through the early aftn. Ceilings expected to
drop to MVFR late morning/early aftn along with lower vis in
heavier downpours.

LONG TERM /Monday through Thursday/...
As of 300 AM Sunday...Periods of sub VFR conditions are
expected through Tuesday as widespread precipitation occurs as a
cold front moves into the area. VFR conditions will become
prevalent outside isolated to scattered mainly afternoon showers
and thunderstorms Wed and Thu.

&&

.MARINE...
SHORT TERM /through Sunday/...
As of 350 PM Sun...Latest obs show SW winds continuing to
persist over the waters this aftn at 10-20 kt with the
occasional gust near 25 kt. Winds will relax a bit overnight as
frontal boundary stalls nearby to 10-15 kts then down to around
10 kts Monday morning. Weak surge across southern waters will
bring winds back up to 15 kts. Seas 3-4 feet tonight will
diminish to 2-3 feet Monday. Plenty of storms expected over the
waters Monday, which could bring higher gusts.

LONG TERM /Monday through Thursday/...
As of 300 AM Sunday...Southwest winds 10-20 kt will prevail
across the waters for most of the period. A weakening cold front
will dissipate over the waters early this week with winds
briefly becoming N/NE Mon over the northern and central waters.
Seas will mostly be 3-4 ft with some 5 ft seas possible over the
outer waters during periods of stronger flow which should be
mainly in the late afternoon and evening.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...ML
SHORT TERM...ML
LONG TERM...JME
AVIATION...JME/ML
MARINE...JME/ML
Hazardous weather outlook, Jul 18, 4:45 AM EDT, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
445 AM EDT Sun Jul 18 2021

NCZ029-044>047-079>081-090>092-094-193-194-198-199-190845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Coastal Onslow-
445 AM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Heat Index values of 100 to 105 are expected today. Exercise caution
when spending long periods of time outdoors.

Numerous showers and thunderstorms which may produce locally heavy
rainfall are possible today. Gusty winds and localized flooding with
heavy downpours in poor draining areas are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Numerous showers and thunderstorms which may produce locally heavy
rainfall are possible Monday and Tuesday. Gusty winds and localized
flooding under heavy downpours in poor draining areas are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-204-205-190845-
West Carteret-East Carteret-Ocracoke Island-Hatteras Island-
445 AM EDT Sun Jul 18 2021

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING FROM CAPE HATTERAS TO BOGUE INLET...

Heat Index values of 100 to 105 are expected inland from the beaches today.
Exercise caution when spending long periods of time outdoors.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Numerous showers and thunderstorms which may produce locally heavy
rainfall are possible Monday and Tuesday. Gusty winds and localized
flooding under heavy downpours in poor draining areas are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-190845-
Northern Outer Banks-
445 AM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Numerous showers and thunderstorms which may produce locally heavy
rainfall are possible Monday and Tuesday. Gusty winds and localized
flooding under heavy downpours in poor draining areas are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 4:45 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
445 PM EDT Sun Jul 18 2021

NCZ080-092-094-193-194-182130-
Jones-Beaufort-Northern Craven-Pamlico-Southern Craven-
445 PM EDT Sun Jul 18 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JONES...CENTRAL
CRAVEN...SOUTH CENTRAL BEAUFORT AND WEST CENTRAL PAMLICO COUNTIES...

At 445 PM EDT, a strong thunderstorm was located near River Bend, or
near New Bern, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Bern, James City, Trent Woods, River Bend, Askins, Cayton,
Tuscarora, Rhems, Olympia, Edward, Grantsboro, Ernul, Fairfield
Harbour, Coastal Carolina Regional Airport, Alliance and Bridgeton.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3500 7718 3517 7726 3535 7687 3509 7675
TIME...MOT...LOC 2045Z 248DEG 15KT 3512 7714

5
Special weather statement, Jul 18, 4:48 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
448 PM EDT Sun Jul 18 2021

NCZ080-081-182130-
Beaufort-Mainland Hyde-
448 PM EDT Sun Jul 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HYDE AND EASTERN
BEAUFORT COUNTIES...

At 448 PM EDT, a strong thunderstorm was located over Sladesville, or
25 miles east of River Road, moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Sladesville, Scranton, Ponzer, Rose Bay and Leechville.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3550 7620 3539 7649 3550 7664 3569 7643
TIME...MOT...LOC 2048Z 235DEG 12KT 3548 7653

41
Special weather statement, Jul 18, 5:10 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
510 PM EDT Sun Jul 18 2021

NCZ046-047-081-203-205-182200-
Mainland Dare-Hatteras Island-Mainland Hyde-Tyrrell-Northern Outer
Banks-
510 PM EDT Sun Jul 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HYDE...
DARE AND SOUTHEASTERN TYRRELL COUNTIES...

At 510 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Nags Head Fishing Pier to
Fairfield. Movement was east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Kill Devil Hills, Stumpy Point, Killkenny, Manns Harbor, Nags Head,
Gum Neck, Kilkenny, Fairfield, Mashoes, Manteo, East Lake, Colington,
Whalebone, Lake Landing, Fort Landing, Buffalo City, Lake
Mattamuskeet, Roanoke Island Festival Park, Nags Head Fishing Pier
and Bodie Island Lighthouse.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3581 7545 3544 7612 3562 7634 3611 7562
      3610 7551 3600 7545
TIME...MOT...LOC 2110Z 258DEG 23KT 3600 7551 3557 7624

41
Special weather statement, Jul 18, 5:28 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
528 PM EDT Sun Jul 18 2021

NCZ080-081-182200-
Beaufort-Mainland Hyde-
528 PM EDT Sun Jul 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HYDE AND EAST
CENTRAL BEAUFORT COUNTIES...

At 527 PM EDT, a strong thunderstorm was located near Swindell Fork,
or 33 miles north of Cedar Island, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Swindell Fork, New Holland, Rose Bay, Leechville and Lake
Mattamuskeet.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3537 7628 3557 7653 3564 7636 3544 7611
TIME...MOT...LOC 2127Z 267DEG 21KT 3550 7631

41
Special weather statement, Jul 18, 5:57 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
557 PM EDT Sun Jul 18 2021

NCZ047-081-182245-
Mainland Dare-Mainland Hyde-
557 PM EDT Sun Jul 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HYDE AND WEST
CENTRAL DARE COUNTIES...

At 556 PM EDT, a strong thunderstorm was located near Fort Landing,
or 19 miles southwest of Stumpy Point, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Nebraska, Lake Landing, Middletown and Fort Landing.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3542 7569 3546 7570 3542 7581 3543 7614
      3566 7615 3571 7560 3542 7559
TIME...MOT...LOC 2156Z 266DEG 27KT 3555 7603

41
Special weather statement, Jul 18, 5:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
559 PM EDT Sun Jul 18 2021

NCZ203-182245-
Northern Outer Banks-
559 PM EDT Sun Jul 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DARE COUNTY...

At 558 PM EDT, a strong thunderstorm was located over Whalebone, or 8
miles south of Kill Devil Hills, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Kill Devil Hills, Southern Shores, Nags Head, Manteo, Colington,
Whalebone, Jockeys Ridge State Park, Roanoke Island Festival Park,
Wright Brothers National Monument, Nags Head Fishing Pier, Avalon
Pier, Wanchese, Bodie Island Lighthouse and Outer Banks Fishing Pier.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3580 7545 3581 7570 3612 7575 3611 7574
      3612 7574 3615 7553 3600 7545
TIME...MOT...LOC 2158Z 267DEG 19KT 3591 7562

41

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:23 PM EDTSpecial Weather StatementMHXPitt37 min
Jul 18, 3:25 PM EDTSpecial Weather StatementMHXOnslow35 min
Jul 18, 4:04 PM EDTSpecial Weather StatementMHXCraven, Jones41 min
Jul 18, 4:45 PM EDTSpecial Weather StatementMHXCraven45 min
Jul 18, 4:46 PM EDTSpecial Marine WarningMHX44 min
Jul 18, 4:48 PM EDTSpecial Weather StatementMHXHyde42 min
Jul 18, 5:10 PM EDTSpecial Weather StatementMHXDare50 min
Jul 18, 5:28 PM EDTSpecial Marine WarningMHX47 min
Jul 18, 5:28 PM EDTSpecial Weather StatementMHXHyde32 min
Jul 18, 5:32 PM EDTAreal Flood AdvisoryMHXDare118 min
Jul 18, 5:57 PM EDTSpecial Weather StatementMHXDare48 min
Jul 18, 6:34 PM EDTSpecial Marine WarningMHX56 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.